Physotic breakdown

  • 2 replies
  • 10 subscribers
  • 783 views

My dad has stage 4 lung cancer which is spread and caused secondary brain cancer.

He was on steroids for 6 weeks and amongst the 6 weeks had a round of radiotherapy.

As a result of steroids and radio therapy - caused him to have a phycotic episode.

Has anyone else had a family member experience this and how did did you cope and are coping with the aftermath. Its a year later and I still have flashback of that night and the days after of the event.

It was painful and hard and I hope I never in my lifetime experience anything like that again.

  • Hi  

    That sounds like a very frightening thing to have experienced and it's understandable that you'd hope never to have to go through it again.

    As you know, the online community is divided up into different support groups, so I'm going to recommend that you also post this message in the family and friends group, which I can see you've joined, as you may well find someone there who has had a similar experience.

    It would be great if you could pop something about your dad's diagnosis and treatment so far into your profile as it really helps others when replying to you and also when looking for someone on a similar pathway. It also means that you don't have to keep repeating yourself. To do this click on your username and then select 'Profile'. You can amend it at any time and if you're not sure what to write you can take a look at mine by clicking on my username.

    x

    Community Champion Badge

     "Never regret a day in your life, good days give you happiness, bad days give you experience"

  • Hi Becky I was prescribed a high dose of steroids in the summer of 2016 and a few weeks later while still taking them  I had a psychotic break that resulted in a month stay in a psychiatric hospital followed by some weeks attending a day unit. I had tried to warn the doctors that this was a known side effect of steroids as on a previous occasion I had come close but was able to ride it out without medical intervention. 

    it certainly was a devastating experience for members of my family and friends who were confused about what had happened. I had more insight and received therapy after to help me readjust back to my life. 

     Obviously given the seriousness of your father’s illness, this might not be possible. Still, he certainly will need your support and understanding, especially as this was something beyond his control. Not everyone will have such a response and steroids can be lifesaving but they can trigger such in some individuals. 

    Hope that my account helps. I did experience a strong sense of shame about the event afterwards and really needed to understand that it was the equivalent to an allergy or drug reaction and not my fault.